Alert archive / California / Gale Watches in 2018
Gale Watch 1, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Jan 7, 2018, 3:00 AM PST. It took effect at Jan 8, 2018, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2018, 3:00 AM PST (11:00 UTC)
- In effect from
- Jan 8, 2018, 7:00 AM PST
- Expired
- Jan 7, 2018, 2:51 PM PST
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
374 WHUS76 KEKA 071100 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 300 AM PST Sun Jan 7 2018 PZZ475-071900- /O.EXT.KEKA.SC.Y.0003.180108T1100Z-180108T1500Z/ /O.NEW.KEKA.GL.A.0001.180108T1500Z-180109T0600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 300 AM PST Sun Jan 7 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 7 AM PST MONDAY... ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from Monday morning through Monday evening. * WINDS... Southerly increasing to 25 to 35 kts with gusts to 55 kts on Monday. Winds will diminish Monday night. * WAVES/SEAS...Southerly wind waves building to 8 to 10 feet around 9 seconds tonight and Monday. Northwest swell building to 8 to 10 feet around 14 seconds on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ470-071900- /O.CON.KEKA.SC.Y.0003.180108T0500Z-180110T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- 300 AM PST Sun Jan 7 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PST WEDNESDAY... * WINDS... Southerly increasing to 15 to 25 kts with gusts to 35 kts tonight and Monday. Winds will diminish Monday night. * WAVES/SEAS...Southerly wind waves building to 6 to 8 feet around 7 seconds tonight and Monday. Northwest swell building to 8 to 10 feet around 14 seconds on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
2 follow-up statements
252 WHUS76 KEKA 071644 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 844 AM PST Sun Jan 7 2018 PZZ475-080045- /O.CON.KEKA.SC.Y.0003.180108T1100Z-180108T1500Z/ /O.CON.KEKA.GL.A.0001.180108T1500Z-180109T0600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 844 AM PST Sun Jan 7 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 7 AM PST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WINDS... Southerly increasing to 25 to 35 kts with gusts to 55 kts on Monday. Winds will diminish Monday night. * WAVES/SEAS...Southerly wind waves building to 8 to 10 feet around 9 seconds tonight and Monday. Northwest swell building to 8 to 10 feet around 14 seconds on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ470-080045- /O.CON.KEKA.SC.Y.0003.180108T0500Z-180110T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- 844 AM PST Sun Jan 7 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PST WEDNESDAY... * WINDS... Southerly increasing to 15 to 25 kts with gusts to 35 kts tonight and Monday. Winds will diminish Monday night. * WAVES/SEAS...Southerly wind waves building to 6 to 8 feet around 7 seconds tonight and Monday. Northwest swell building to 8 to 10 feet around 14 seconds on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
591 WHUS76 KEKA 072251 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 251 PM PST Sun Jan 7 2018 PZZ475-080700- /O.EXT.KEKA.SC.Y.0003.180108T1100Z-180108T1800Z/ /O.UPG.KEKA.GL.A.0001.180108T1500Z-180109T0600Z/ /O.NEW.KEKA.GL.W.0001.180108T1800Z-180109T0600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 251 PM PST Sun Jan 7 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM TO 10 AM PST MONDAY... ...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST MONDAY... The National Weather Service in Eureka has issued a Gale Warning, which is in effect from 10 AM to 10 PM PST Monday. The Gale Watch is no longer in effect. * WINDS... Southerly increasing to 25 to 35 kts with gusts to 40 kts on Monday. Winds will diminish Monday night. * WAVES/SEAS...Southerly wind waves building to 8 to 10 feet around 9 seconds tonight and Monday. Northwest swell building to 8 to 10 feet around 14 seconds on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ455-080700- /O.EXB.KEKA.SC.Y.0003.180108T1800Z-180109T0600Z/ Cape Mendocino to Pt Arena out 10 nm- 251 PM PST Sun Jan 7 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST MONDAY... The National Weather Service in Eureka has issued a Small Craft Advisory, which is in effect from 10 AM to 10 PM PST Monday. * WINDS... Southerly increasing to 15 to 25 kts with gusts to 35 kts tonight and Monday. Winds will diminish Monday night. * WAVES/SEAS...Southerly wind waves building to 6 to 8 feet around 7 seconds tonight and Monday. Northwest swell building to 8 to 10 feet around 14 seconds on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ470-080700- /O.CON.KEKA.SC.Y.0003.180108T0500Z-180110T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- 251 PM PST Sun Jan 7 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PST WEDNESDAY... * WINDS... Southerly increasing to 15 to 25 kts with gusts to 35 kts tonight and Monday. Winds will diminish Monday night. * WAVES/SEAS...Southerly wind waves building to 6 to 8 feet around 7 seconds tonight and Monday. Northwest swell building to 8 to 10 feet around 14 seconds on Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 6, 3:07 PM PST, 11 hours 53 minutes earlier.
Area forecast discussion, Jan 6, 3:07 PM PST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 307 PM PST Sat Jan 6 2018 .SYNOPSIS...Cool and dry conditions can be expected tonight and Sunday, but wet weather will return Sunday night through Tuesday. Periodic light rain will continue in Humboldt and Del Norte counties Wednesday and Thursday, with dry conditions farther south. Dry weather will return to the whole region Friday through the weekend. && .DISCUSSION...High pressure has reclaimed Northwest California for the time-being, and as a result showers have diminished across the region. Some lingering instability continues to generate shallow convection across the waters, but this activity has ceased on land as of early this afternoon. Overnight tonight, increasingly dry air aloft will result in clearing skies, which will in turn allow for more efficient cooling along valley floors. As a result, temperatures in interior valleys are likely to be quite cool, with valley fog and stratus likely to develop after midnight as well. In addition, some patchy marine stratus and fog may develop overnight in the coastal lowlands as well. On Sunday, dry conditions will persist, with generally cool afternoon temperatures. High level cloud cover will steadily increase through the day, which may help to slow the erosion of valley fog in interior valleys. Should this occur, these areas will likely remain very cool through the day. Meanwhile, marine stratus will likely dissipate somewhat through the afternoon, but there are indications that it will likely not disappear completely, resulting in a somewhat gloomy day in some places. Wet weather conditions can be expected late Sunday night through Tuesday as an complex storm system approaches the area. This storm system will actually be the end result of a merger between two separate storm systems: one currently digging southeastward out of the north Pacific, and a weaker, warmer system currently located well offshore to the southwest of California. As the first and stronger storm system digs to the south, it will absorb the second storm system, and draw rich moisture toward California from the subtropics. While this moisture will be plentiful, it will not be particularly well focused in any one area. As a result, widespread light to moderate rain will develop across much of the state of California as a warm front moves onshore Sunday night through early Monday. Rain rates will increase through the day Monday as the core of the storm system moves onshore, becoming more focused and heavy ahead of a north/south oriented cold front. While this will help to focus and intensify precipitation from Mendocino county southward, total accumulations will largely be driven by terrain features and will otherwise be relatively uniformly distributed throughout the state. In any case, the end result for our northwest corner of California will likely be widespread accumulations of 1 to 3 inches, with higher totals in the mountains of Mendocino and southern Humboldt counties, and lower totals in the coastal areas of Humboldt and Del Norte counties where southeast winds will result in downslope evaporation. Rain will continue most of the day Monday and into Tuesday morning, becoming showery and gradually waning through the day Tuesday. Expect relatively minor nuisance impacts...i.e. ponding water on roads, briefly swollen creeks and streams, falling rocks on roads, and gusty ridgetop winds. Snow levels will remain high throughout the event, confining snow to the higher peaks of the Trinity Alps for the most part and above local highway passes. High pressure will gradually build back up along the West Coast Wednesday and beyond, but a few weak weather systems skirting the periphery of this high pressure may bring light rain to Humboldt and Del Norte counties Wednesday and Thursday before things dry out completely Friday through the weekend. /BRC && .AVIATION...VFR conditions have been prevailing this afternoon as a brief period of high pressure has taken hold of the forecast. There is some instability in the air; however, as satellite imagery shows cumulus development over the terrain. These conditions are expected to give way to the development of low level cloud and fog later this evening, especially for the valleys and coastal locations leaving them with IFR to LIFR conditions tonight. The toughest part of the forecast package this afternoon will be determining whether or not we will be able to see any clearing tomorrow before the rain arrives. High clouds filtering overhead may lead to less mixing which means the stratus and fog could linger all day. && .MARINE...The forecast remains on track this afternoon with buoys reporting 7 to 8 foot waves at 13 seconds as the west-northwest swell continues to subside. Northerly winds remain light to moderate but will gradually weaken and shift to the south as a storm system approaches the area from the southwest on Sunday. This frontal boundary will bring increasing southerly winds to the waters on Monday; however, an area of low pressure will be moving along the front Monday afternoon This makes confidence lower on the wind speed and direction. Areas of gale force winds are possible with this low pressure. Tuesday morning once this front moves through there is good agreement on a dramatic wind shift with near gale to gale force northerly winds spreading across the waters. Additionally, on Monday, a second northwest swell moves into the waters. Initially periods will be around 20 seconds and these will diminish to around 16 seconds as it builds to around 9 feet. This swell will slowly diminish but generally persist through late in the week. Late in the week another long period swell is expected. Mid to late week there is general agreement in the models that a series of fairly weak systems will move through the waters bringing periods of alternating northerly and southerly winds. MKK/KR && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS...None. && Visit us at http://www.weather.gov/eureka Follow us on Facebook and Twitter at: http://www.facebook.com/NWSEureka http://www.twitter.com/nwseureka For forecast zone information see the forecast zone map online: http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 6, 2:22 PM PST, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 222 PM PST Sat Jan 6 2018 CAZ101>103-105-072230- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Northern Humboldt Interior- 222 PM PST Sat Jan 6 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A storm system will bring moderate to occasionally heavy rains to the area Monday through Tuesday morning. While river flooding is not expected, rivers will rise, particularly smaller creeks and streams. In addition, ponding water can be expected on some roadways, as well as an increased potential for falling rocks and rockslides. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-106>113-072230- Southwestern Humboldt-Southern Humboldt Interior-Northern Trinity- Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 222 PM PST Sat Jan 6 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A storm system will bring heavy rain and gusty winds to the area late Sunday night through Tuesday morning. While river flooding is not expected, rivers will rise, particularly smaller creeks and streams. In addition, ponding water can be expected on some roadways, as well as an increased potential for falling rocks and rockslides. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 8:47 PM PST | Small Craft Advisory | EKA | 3 days | |
| Jan 7, 2:51 PM PST | Gale Warning | EKA | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.